Archive for Rational Mechanics and Analysis

, Volume 148, Issue 2, pp 89–105

The ∞-Eigenvalue Problem

  • Petri Juutinen
  • Peter Lindqvist
  • Juan J. Manfredi
Article

DOI: 10.1007/s002050050157

Cite this article as:
Juutinen, P., Lindqvist, P. & Manfredi, J. Arch Rational Mech Anal (1999) 148: 89. doi:10.1007/s002050050157

Abstract

. The Euler‐Lagrange equation of the nonlinear Rayleigh quotient \( \left(\int_{\Omega}|\nabla u|^{p}\,dx\right) \bigg/ \left(\int_{\Omega}|u|^{p}\,dx\right)\) is \( -\div\left( |\nabla u|^{p-2}\nabla u \right)= \Lambda_{p}^{p} |u |^{p-2}u,\) where \(\Lambda_{p}^{p}\) is the minimum value of the quotient. The limit as \(p\to\infty\) of these equations is found to be \(\max \left\{ \Lambda_{\infty}-\frac{|\nabla u(x)|}{u(x)},\ \ \Delta_{\infty}u(x)\right\}=0,\) where the constant \(\Lambda_{\infty}=\lim_{p\to\infty}\Lambda_{p}\) is the reciprocal of the maximum of the distance to the boundary of the domain Ω.

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • Petri Juutinen
    • 1
  • Peter Lindqvist
    • 2
  • Juan J. Manfredi
    • 3
  1. 1.Department of Mathematics, University of Jyväskylä, 40351 Jyväskylä, FinlandFI
  2. 2.Department of Mathematics, Norwegian Institute of Technology, Trondheim N-7034, NorwayNO
  3. 3.Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260, USAUS